Thunderstorm Wind, Lenawee
- When
- July 23, 4:48 PM EST
- Where
- Lenawee County, Macon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.070, -83.870
Numerous trees were reported down.
An isolated severe thunderstorm impacted northeastern Lenawee county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
An isolated severe thunderstorm impacted northeastern Lenawee county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 23, 2:53 PM EST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 353 PM EDT SAT JUL 23 2011 .SHORT TERM...TONIGHT MID/UPPER LEVEL CLOUD DEBRIS FROM EARLY MORNING MCS(S) OVER AND WEST OF THE AREA HAS LED TO RELATIVELY STABLE CONDITIONS OVER MUCH OF THE CWA...SO LATE AFTERNOON/EVENING CONVECTION SHOULD REMAIN LIMITED IN SCOPE OVER MUCH OF THE AREA...ESPECIALLY GIVEN LACK OF ANY NOTABLE LOW LEVEL CONVERGENCE. WILL LOWER THE CHANCE OF SHOWERS/STORMS TO 30 PERCENT FOR MUCH OF THE AREA. WILL MAINTAIN 50% POPS FOR THE SAGINAW VALLEY AS ACTIVITY OVER NORTHERN LOWER MICHIGAN...WHICH REMAINED NORTH OF MUCH OF CLOUD COVER TODAY...SHOULD CONTINUE TO DEVELOP AND SHIFT GRADUALLY INTO THE REGION. WILL ALSO MAINTAIN 50% POPS OVER THE FAR SOUTHERN CWA WHERE SUNSHINE HAS BEEN MORE PREVALENT SINCE MIDDAY AND SOME LOW LEVEL DESTABILIZATION HAS ENSUED. CUMULUS FIELD IS BEGINNING TO EXPAND ATTM SOUTH OF I 94...SO EXPECT AT LEAST SCATTERED ACTIVITY TO DEVELOP OVER THE NEXT FEW HOURS AND PERSIST INTO THE EVENING. THERE WILL BE A LINGERING CHANCE OF THUNDERSTORMS OVERNIGHT...BUT COVERAGE WILL BE MINIMAL. WILL LIMIT POPS TO 30% OR LESS AND CONFINE TO AREAS GENERALLY SOUTH AND WEST OF THE THUMB AND SAGINAW VALLEY. DO NOT PLAN ON ANY MAJOR CHANGES TO THE OVERNIGHT LOW TEMPERATURES WITH JUST A SLIGHT ADJUSTMENT A DEGREE OR SO LOWER. && .LONG TERM...SUNDAY THROUGH NEXT SATURDAY MODELS REMAIN IN GOOD AGREEMENT WITH AN UPPER WAVE MOVING ACROSS ONTARIO SUNDAY AND SUNDAY NIGHT...WITH AN ASSOCIATED AREA OF SURFACE LOW PRESSURE TRACKING ACROSS LOWER MICHIGAN. THIS WILL AGAIN PROVIDE A CHANCE FOR SHOWERS AND THUNDERSTORMS...AND KEEP WARM AND HUMID CONDITIONS OVER THE AREA AS SOUTHWEST FLOW INCREASES AHEAD OF THE SYSTEM. FORECAST HIGHS AROUND 90 WITH DEWPOINTS AGAIN IN THE 70S WILL CREATE HEAT INDICES IN THE LOW TO MID 90S. THESE TEMPS COULD NEED LAST MINUTE ADJUSTING HOWEVER DEPENDING ON UPSTREAM/OVERHEAD CONVECTIVE DEVELOPMENT TONIGHT AND EARLY TOMORROW. THUNDERSTORM TIMING AND SEVERITY IS STILL UNCERTAIN...BUT FORECAST SET-UP DOES FAVOR HIGH CHANCE POPS ACROSS THE AREA FOR TOMORROW/TOMORROW EVENING AS THERE ARE A FEW SOURCES OF LIFT AVAILABLE TO WORK WITH A VERY MOIST AND UNSTABLE ATMOSPHERE. NAM/GFS FIRST BOTH TRACK A CONVECTIVELY INDUCED UPPER WAVE ACROSS LOWER MICHIGAN TOMORROW AFTERNOON. THIS SCENARIO IS NOT OUT OF THE QUESTION AS MODELS ORIGINATE THIS FEATURE OVER SOUTHERN MINNESOTA TONIGHT...WHERE WE COULD SEE CONVECTION FLARE LATE. BEST SYNOPTIC LIFT THEN LOOKS TO OCCUR DURING THE VERY LATE PART OF THE AFTERNOON AND THROUGH THE EVENING...AHEAD OF THE SURFACE COLD FRONT. WHAT MAY BE PROBLEMATIC...AND WHAT LIMITS POPS TO ONLY HIGH CHANCE RIGHT NOW...FOR THUNDERSTORM DEVELOPMENT IS THE LAYER OF WARM AIR MODELS KEEP IN PLACE AT THE MID LEVELS. NOT SURE THIS LAYER WILL SHALLOW ENOUGH FOR LIFT ALONG THE FRONT/POSSIBLE MCV TO BE ABLE TO PUNCH THROUGH. LOW-LEVEL LAPSE RATES SHOULD BE QUITE STEEP BY AFTERNOON IF WE DO ACHIEVE FORECAST HIGH TEMPS...PROVIDING AN EXTRA BOOST OF ASCENT DOWN BELOW THE MORE STABLE LAYER FOR EITHER THE FRONT OR AN MCV TO WORK WITH. GFS ALLOWS ML CAPE VALUES TO BUILD TO BETWEEN 2000 AND 3000 J/KG OVER MOST OF THE AREA (ACHIEVED IF WE DO MIX OUT THE WARM LAYER)...SO THERE REMAINS SOME CONCERN FOR SEVERE WEATHER. UPDRAFTS COULD BECOME STRONG...BUT WEAK SHEAR (STRONGER LOW/MID LEVEL WIND FIELD REMAINS TO OUR NORTH) WOULD LIMIT STORM ORGANIZATION AND BE MORE FAVORABLE FOR PULSE STORMS. BIGGEST CONCERN FOR ANY STORMS THAT DO DEVELOP WILL BE TORRENTIAL RAINFALL WITH PW VALUES EXCEEDING 2 INCHES AND STORM MOTION AT AROUND 10-15 MPH SOUTH CWA AND ONLY AT 20 MPH NORTH CWA. SURFACE HIGH PRESSURE WILL BUILD OVER THE AREA ON MONDAY AND HOLD INTO TUESDAY...AS PERIPHERY OF UPPER RIDGE AND TRACK OF WEAK UPPER WAVES REMAINS OVER CANADA. COOLER TEMPERATURES AND LOWER HUMIDITY SHOULD FOLLOW THE FRONT...WITH MOST AREAS ONLY SEEING HIGHS IN THE MID 80S MONDAY/TUESDAY. SHIFT TO MORE ZONAL FLOW WEDNESDAY THROUGH SATURDAY COULD YIELD A RETURN TO A MORE STORMY PATTERN AS UPPER WAVES PASSING OVERHEAD AND TO OUR NORTH COULD BRING ROUNDS OF SHOWERS/TSTORMS. BEST POTENTIAL FOR THIS TO OCCUR IS NORTH OF I-69 WEDNESDAY NIGHT AND THURSDAY AS LOW PRESSURE TRACKS ACROSS ONTARIO AND A COLD FRONT SAGS DOWN INTO MICHIGAN. RUNS OF THE GFS AND EURO HAVE OCCASIONALLY BROUGHT THIS FRONT AS FAR SOUTH AS SOUTHERN MICHIGAN...BEFORE DROPPING IT THROUGH ALL OF MICHIGAN ON FRIDAY/FRIDAY NIGHT. OTHER RUNS HAVE KEPT THE FRONT NORTH OF US UNTIL FRIDAY/FRIDAY NIGHT. HEAT AND HUMIDITY ALSO LOOK TO RAMP BACK UP DURING THE MIDDLE TO END OF THE WEAK...WITH HEAT INDICES NOW FORECAST TO CLIMB BACK INTO THE MID TO EVEN UPPER 90S. && .MARINE... EAST TO NORTHEAST FLOW IN BEHIND WEAK BACKDOOR FRONT WILL BRING AN INCREASE IN WAVE ACTION LATE TONIGHT INTO SUNDAY...APPROACHING SMALL CRAFT ADVISORY CRITERION NEAR THE TIP OF THE THUMB. WILL FORGO ANY HEADLINES ATTM AS CONDITIONS WILL BE MARGINAL AND RATHER SHORT-LIVED FROM THE PREDAWN HOURS TO MIDDAY SUNDAY. A STRONGER COLD FRONT WILL THEN BRING AN INCREASED NORTHWEST FLOW LATE IN THE WEEKEND AND BRING THE CONDITIONS THAT WILL APPROACH SMALL CRAFT CRITERIA ONCE AGAIN. WITH THESE FRONT(S)...THERE WILL BE A CHANCE OF THUNDERSTORMS INTO SUNDAY NIGHT. WEATHER WILL THEN TRANSITION TO A RELATIVELY TRANQUIL PERIOD BEFORE THE NEXT CHANCE FOR THUNDERSTORMS ON THURSDAY THROUGH FRIDAY. && .AVIATION...ISSUED 103 PM EDT SAT JUL 23 2011 //DISCUSSION... COVERAGE OF CONVECTION SHOULD BE RATHER LIMITED THIS AFTERNOON AND EARLY EVENING...ESPECIALLY FROM PTK NORTH THROUGH FNT/MBS WHERE DEBRIS FROM EARLY MORNING MCS HAS LIMITED DAYTIME HEATING AND THUS INSTABILITY. EVEN FURTHER SOUTH AT DTW/DET...WHERE INSTABILITY HAS HAD A CHANCE TO RECOVER...LOW LEVEL CONVERGENCE WILL BE LIMITED AS BETTER FORCING REMAINS WELL OFF TO THE SOUTHWEST OF THE REGION. WILL MAINTAIN A SEVERAL HOUR TEMPO GROUP FROM PTK SOUTH TO ACCOUNT FOR THE POSSIBILITY OF SCATTERED ACTIVITY DURING PEAK HEATING LATE TODAY. A WEAK BACKDOOR FRONT WILL THEN BRING LIGHT NORTHEAST WINDS WHICH WILL BECOME ESSENTIALLY CALM TONIGHT. EXPECT AREAS OF FOG AS LOW LEVEL MOISTURE WILL REMAIN RATHER ABUNDANT...SO WILL INCLUDE 3-4SM BR LATE TONIGHT. THE NEXT CHANCE FOR SHOWERS/THUNDERSTORMS COMES ON SUNDAY AS WEAK SHORTWAVE IMPULSE PROGRESSES INTO THE AREA. FOR DTW...OTHER THAN AN ISOLATED THUNDERSTORM OR TWO LATE THIS AFTERNOON INTO EARLY EVENING...CIGS WILL REMAIN ABOVE 5000 FEET. //DTW THRESHOLD THREATS... * LOW CONFIDENCE OF THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON. * MEDIUM CONFIDENCE OF THUNDERSTORM DEVELOPMENT AGAIN ON SUNDAY WITH CEILINGS AT OR BELOW 5000 FEET. HOWEVER...CONFIDENCE IS LOW ON THE TIMING OF THIS ACTIVITY. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && SHORT TERM...DG LONG TERM....HLO MARINE.......DG AVIATION.....DG YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 402 PM EDT SAT JUL 23 2011 MIZ047>049-053>055-060>063-068>070-075-076-082-083-242015- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 402 PM EDT SAT JUL 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER AN ISOLATED SEVERE STORM IS STILL POSSIBLE. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH AND TORRENTIAL DOWNPOURS. STORM MOTION WILL BE EAST AT 30 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES WILL CONTINUE SUNDAY AND SUNDAY NIGHT AS MOISTURE AND INSTABILITY INCREASE AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM. THERE IS A SLIGHT CHANCE THE THUNDERSTORMS WILL BE SEVERE. THE BIGGEST THREAT FROM THESE STORMS WILL CONTINUE TO BE EXTREMELY HEAVY RAINFALL. THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT NORTH OF I-69...AND ACROSS ALL OF SOUTHEAST MICHIGAN ON FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-242015- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 402 PM EDT SAT JUL 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER AN ISOLATED SEVERE STORM IS STILL POSSIBLE. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 KNOTS AND TORRENTIAL DOWNPOURS. STORM MOTION WILL BE EAST AT 25 KNOTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES WILL CONTINUE SUNDAY AND SUNDAY NIGHT AS MOISTURE AND INSTABILITY INCREASE AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM. THERE IS A SLIGHT CHANCE THE THUNDERSTORMS WILL BE SEVERE. THE BIGGEST THREAT FROM THESE STORMS WILL CONTINUE TO BE EXTREMELY HEAVY RAINFALL. THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT OVER LAKE HURON...AND ACROSS ALL OF THE CENTRAL GREAT LAKES FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON THROUGH TONIGHT. HLO/PK YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 516 PM EDT SAT JUL 23 2011 MIZ075-076-232215- WASHTENAW-WAYNE- 516 PM EDT SAT JUL 23 2011 ...SPECIAL WEATHER STATEMENT... AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF CHELSEA...MOVING EAST AT 35 MPH. PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... CHELSEA BY 530 PM EDT... DEXTER BY 545 PM EDT... ANN ARBOR AND SALINE BY 555 PM EDT... YPSILANTI AND DIXBORO BY 605 PM EDT... WILLIS BY 610 PM EDT... BELLEVILLE AND CANTON BY 615 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SC
The Detroit radar (KDTX), 77 km away, was scanning. The volume nearest the first event began at 21:48 UTC.
1 thunderstorm wind. Local standard time, as filed.
Numerous trees were reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332127.